Ohio, 2017Damaging Winds in Ohio, July 10, 2017
July 10, 2017 · NWS PBZ · 5 events in 3 counties and zones
Shortwave digging through an upper trough helped to develop two convective systems that crossed the upper Ohio Valley on the 10th. Moderate instability and shear provided for intensification of the second system over central and eastern Ohio but both produced scattered reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortwave digging through an upper trough helped to develop two convective systems that crossed the upper Ohio Valley on the 10th. Moderate instability and shear provided for intensification of the second system over central and eastern Ohio but both produced scattered reports of wind damage. An EF-0 tornado was also confirmed in Beaver county, Pennsylvania that then continued into Butler county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 1:34 PM EST, 38 minutes earlier.
Area forecast discussion, Jul 10, 1:34 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
234 PM EDT Mon Jul 10 2017
.SYNOPSIS...
Shower and thunderstorm chances will continue through the week
as a series of disturbances roll through.
&&
.NEAR TERM /THROUGH TUESDAY/...
Immediate concern is convection/MCV moving across Ohio.
Southwest flow ahead of the system is pulling higher dewpoints
up along the Ohio River into eastern Ohio, which has helped pull
higher CAPE into the western CWA. Last few runs of the HRRR
have kept this richer instability bottled up west of the PA/OH
border, with the advancing convection cutting off the moisture
feed before it can destabilize things in PA/much of northern WV.
Given the HRRR's struggles earlier, and given the strength of
the convection in northern Ohio, am a little concerned that the
forecast instability's eastward extent may be a bit underplayed.
SPC's slight risk area extends as far east as PIT and FKL, and
this may end up being a good depiction, with wind gusts the
primary threat, along with some hail. Will need to watch
rainfall amounts locally as well. In any case, kept higher PoPs
in the northeast 2/3rds of the CWA, with some expectation of
weakening further east and south due to the lower CAPE forecast.
The overnight forecast is complicated by the eventual fate of
the afternoon convection and any boundaries that it can leave
behind. However, did favor the northern counties with higher
PoPs due to that area's proximity further in the trough and
closer to the track of any weak shortwaves in the flow.
Warm and somewhat humid conditions overnight will be followed by
seasonable temperatures Tuesday.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Did not make any major changes to this period, owing to the ongoing
uncertainty of this mesoscale-driven pattern. Mid-level troughing
will gradually transition to a more zonal flow regime, with rising
500 mb heights pointing to a continued warm and humid trend. Waves
in this flow will continue to be difficult to time, and decided to
continue with a PoP pattern similar to the previous forecast,
with a diurnal trend in precipitation chances.
Models continue to depict a more organized shortwave on Thursday,
with support for more widespread and concentrated rainfall. Will
keep likely PoPs going for this period. Frontal passage will likely
occur during the Thursday night timeframe.
Temperatures will run a bit above climatology, especially at night,
in the humid air mass.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The upper trough will become reestablished during this period behind
the front, which should cross in the Thursday night-Friday period.
Surface ridging should allow us to eek out a dry period Friday night
and Saturday. Another wave and front look possible for Sunday, but
timing remains uncertain. For now, dry weather is expected Monday
with a transition to an upper ridging pattern, which could hold into
the middle of next week. Fairly seasonable temperatures are
expected for the extended period.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As one area of showers across Pennsylvania and West Virginia is
diminishing in coverage, another area of showers/thunderstorms
across central Ohio is making its way east. Although there are
indications that the line is weakening somewhat as it approaches
the region, have still included tempo groups with gusty winds
and reduced visibilities at several TAF sites. Synoptic and high
resolution models have had a very tough time today resolving how
overall coverage of showers/storms will develop, even with the
current line of storms across Ohio, and have gone with a general
broadbrush of VCSH for the overnight hours. There is a bit of
consensus that lower ceilings should move into northern
terminals late tonight into Tuesday morning, and have added MVFR
cigs at FKL/DUJ/BVI.
.OUTLOOK...
The potential for restrictions will persist through much of the
week as daily rounds of showers and storms are expected.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 10, 1:43 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
243 PM EDT Mon Jul 10 2017
MDZ001-PAZ009-015-016-022-023-031-073>076-WVZ012-021-509>514-111845-
Garrett-Forest-Clarion-Jefferson-Armstrong-Indiana-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
243 PM EDT Mon Jul 10 2017
This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Scattered strong to severe thunderstorms are possible into this
evening. The main threat will be damaging wind gusts, although large
hail is also a possibility. Heavy downpours may cause localized water
issues as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
WVZ001>004-111845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Beaver-
Allegheny-Washington-Hancock-Brooke-Ohio-Marshall-
243 PM EDT Mon Jul 10 2017
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated strong to severe thunderstorms are possible into this
evening. The main threat will be damaging wind gusts, although large
hail is also a possibility. Heavy downpours may cause localized water
issues as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 10, 1:34 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
234 PM EDT MON JUL 10 2017
OHZ039>041-PAZ007-013-101930-
Tuscarawas-Columbiana-Carroll-Lawrence-Mercer-
234 PM EDT MON JUL 10 2017
...A LINE OF THUNDERSTORMS WITH GUSTY WIND WILL AFFECT
COLUMBIANA...CARROLL...NORTHERN TUSCARAWAS...SOUTHERN MERCER AND
WESTERN LAWRENCE COUNTIES...
At 232 PM EDT, radar indicated thunderstorms along a line extending
from 7 miles south of Ravenna to near North Canton to near
Sugarcreek. Movement was east at 45 mph.
Wind gusts of 45 to 50 mph are possible with this line.
Locations impacted include...
New Castle... New Philadelphia...
Hermitage... Sharon...
Dover... Salem...
Columbiana... East Palestine...
Sharpsville... Wellsville...
Carrollton... Farrell...
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 6.
Interstate 77 in Ohio between mile markers 78 and 93.
Interstate 79 in Pennsylvania between mile markers 90 and 96.
Interstate 80 in Pennsylvania between mile markers 0 and 18.
LAT...LON 4131 8009 4095 8034 4085 8043 4085 8052
4076 8052 4058 8069 4060 8086 4056 8086
4056 8092 4044 8094 4046 8167 4064 8164
4065 8124 4072 8124 4073 8109 4090 8108
4093 8082 4090 8082 4090 8052 4130 8052
TIME...MOT...LOC 1832Z 262DEG 39KT 4105 8119 4085 8137 4054 8165
15Thunderstorm Wind, Columbiana
- When
- July 10, 2:12 PM EST
- Where
- Columbiana County, 1.57 mi E of New Garden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.800, -80.890
State official reported trees down.
Thunderstorm Wind, Muskingum
- When
- July 10, 3:20 PM EST
- Where
- Muskingum County, Ellis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 40.050, -81.980
Law enforcement reported numerous trees and a few power lines down.
Thunderstorm Wind, Guernsey
- When
- July 10, 3:49 PM EST
- Where
- Guernsey County, 0.87 mi SE of Cambridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.020, -81.590
Law Enforcement reported trees down.
Thunderstorm Wind, Guernsey
- When
- July 10, 3:50 PM EST
- Where
- Guernsey County, 0.53 mi E of Stop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.970, -81.540
Law enforcement reported trees down.
Thunderstorm Wind, Guernsey
- When
- July 10, 3:55 PM EST
- Where
- Guernsey County, 0.53 mi E of Senecaville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.930, -81.460
Law enforcement reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Dust Storm in New Mexico, July 10, 20171 death · 3 injured · 1 event
- Lightning Strike in Florida, July 10, 20171 death · 1 event
- Tornado and Hail in Illinois, July 10, 2017$472,000 · EF0 · 22 events
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Flash Flood and Hail in Ohio, July 10 to 11, 2017$425,000 · 1 in hail · 2 events
- Tornado and Flash Flooding in Ohio, July 10, 2017$46,000 · EF0 · 29 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornado and Flash Flood in Ohio, July 10, 2017$43,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017$38,000 · EF0 · 7 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716405, 716406, 716407, 716408, 716409.